Hail, Henry
- When
- April 22, 6:50 AM CST
- Where
- Henry County, Osco
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.350, -90.280
A trained spotter estimated hail the size of pennies in Osco.
A cold front moving across the region and associated upper level disturbance, triggered strong thunderstorms during the morning hours of April 22, 2008. There were several reports of pea to marble size hail, but a severe thunderstorm produced penny size hail at Osco, Illinois in Henry county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cold front moving across the region and associated upper level disturbance, triggered strong thunderstorms during the morning hours of April 22, 2008. There were several reports of pea to marble size hail, but a severe thunderstorm produced penny size hail at Osco, Illinois in Henry county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 22, 1:50 AM CST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 AM CDT TUE APR 22 2008 .SYNOPSIS... AREAS OF CONVECTION AT 2 AM DEVELOPING ALONG AND BEHIND ADVANCING COLD FRONT NOW EXTENDING FROM WESTERN WISCONSIN TO NORTHWESTERN MISSOURI MOVING EAST AT 15-20 MPH. IN THE PAST HOUR CONVECTION SLOWLY COALESCING THAT SHOULD START STRATIFYING NEXT COUPLE HOURS. ROUGHLY HALF DOZEN OR SO REPORTS OF LARGE HAIL UP TO THE SIZE OF QUARTERS IN WESTERN IOWA AND MISSOURI BETWEEN 1230-130 AM BUT INTENSITIES ARE DECREASING PAST HALF HOUR. AWIPS DISTANCE-TIMING TOOLS SUPPORT PRECIPITATION TO CONTINUE TO MATURE AND THEN DECAY AS MOVES INTO WESTERN SECTIONS OF FORECAST AREA BETWEEN 3-6 AM. LOCAL TOOLS DO SUGGEST SOME ISOLATED PEA SIZE HAIL STILL POSSIBLE WITH STRONGEST STORMS...MAINLY WEST OF I-380 CORRIDOR. SURFACE PRESSURE FALLS PAST SEVERAL HOURS INDICATE PRECIPITATION AREAS TO CONTINUE TO MOVE EAST NORTHEAST INTO CENTRAL/NORTHERN ILLINOIS NEXT 6-12 HOURS. && .SHORT TERM...TODAY AND TONIGHT... BLENDED NOWCAST TOOLS OUTLINED ABOVE WITH UKMET/HI-RES ECMWF WITH SOME FORCING INPUTS FROM GFS. NAM-WRF CONVECTIVE SCHEME IMBALANCED AND NOT USABLE AS MOVES CONVECTION SE AND SW TODAY DESPITE SBCAPE ONLY AOB 1500 J/KG...INSTEAD OF NE...VERY PECULIAR. MINOR CHANGES TO CURRENT FORECAST WITH LIKELY POPS AND SHOWERS AND SOME STORMS AS PRECIPITATION CONTINUES TO DECAY WITH MORNING HEATING WITH HIGHS MID/UPPER 60S NW TO LOWER 70S SE. KEY ISSUE TODAY WILL BE IF SE SECTIONS RECEIVE ENOUGH HEATING FOR RE-FIRING OF CONVECTION BEFORE FRONT SLIDES EAST TO PRODUCE LARGE HAIL. LOCAL TOOLS AND TECHNIQUES...INDICATE IF T/TDS REACH CIRCA AOA 73/58 SOME NICKEL HAIL MAY BE POSSIBLE MID/LATE PM WITH ENOUGH DRYING MID TO UPPER LEVELS WITH WBZ 9-10K AGL. TONIGHT...SOME LINGERING SHOWERS EAST TO END BY LATE EVENING AS FRONT MOVES EAST AND COOLER AND DRIER AIR MOVES IN. COMFORTABLY COOL NIGHT WITH SKIES TO BECOME MOSTLY CLEAR BY MIDNIGHT WITH MINS GENERALLY IN LOWER 40S NW TO UPPER 40S TO NEAR 50F FAR SE FOR NEAR NORMAL SPRING TEMPERATURES. ..NICHOLS.. .LONG TERM...WEDNESDAY THROUGH NEXT MONDAY... ONLY MINOR CHANGES TO THE GRIDS...EXCEPT FOR DEWPOINTS WEDNESDAY INTO FRIDAY...WHICH I INCREASED FROM THE GOING FCST. NO CHANGES BEYOND SATURDAY. PER HPC DISCUSSIONS I TENDED TOWARD THE ECMWF SOLUTION FOR THE EARLY TO MIDDLE PART OF THE PERIOD. BEGINNING OF THIS FCST PERIOD IS QUIET...WITH CONDITIONS BECOMING MORE ACTIVE STARTING ON THURSDAY. STORM SYSTEM APPROACHING FROM THE W WILL BRING INCREASING TEMPERATURES AND MOISTURE STARTING WEDNESDAY NIGHT. I HAVE INCREASED DEWPOINTS DUE TO INDICATED DECENT RETURN FLOW...ALONG WITH THE GULF OF MEXICO OPENING UP. IN ADDITION... MODELS HAVE BEEN TRENDING SLOWER WITH THIS SYSTEM WHICH WOULD ALLOW MORE MOISTURE TO STREAM NORTHWARD. THREAT OF SVR WX IS UNCLEAR AT THIS TIME...HOWEVER A SLOWER MOVING SURFACE SYSTEM WOULD INCREASE THE THREAT OF SVR WX BECAUSE OF WHEN THE FRONT WOULD MOVE THROUGH OUR CWA. HEAVY RAINFALL LOOKS LIKE A DEFINITE THREAT WITH THIS SYSTEM DUE TO THE DEEP MOISTURE PROGGED TO BE IN PLACE IN ADVANCE OF THE SURFACE SYSTEM. LATER SHIFTS WILL HAVE TO MONITOR THE TIMING OF THIS SYSTEM...ALONG WITH VERTICAL MOISTURE DISTRIBUTION...TO BETTER ASSESS THE SVR AND HEAVY RAINFALL THREAT. MODELS ARE IN AGREEMENT REGARDING A STRONG WEATHER SYSTEM TO IMPACT THE WESTERN AND CENTRAL U.S. EARLY NEXT WEEK. MODELS OFFER VASTLY DIFFERENT SOLUTIONS THOUGH...SO ACTUAL LOCATION OF WEATHER FEATURES IS UNCLEAR. FOR EXAMPLE...THE ECMWF SOLUTION WOULD SUGGEST SUB-FREEZING TEMPERATURES TO AFFECT OUR CWA. ON THE OTHER HAND...THE GFS SOLUTION WOULD SUGGEST A THREAT OF HEAVY RAINFALL. LATER SHIFTS WILL HAVE TO CONTINUE MONITORING SUBSEQUENT MODEL SOLUTIONS FOR MORE CONSISTENT SIGNALS. ..50.. && .AVIATION... VFR CONDITIONS TO PREDOMINATE WITH AREAS OF SHOWER AND STORMS TO CONTINUE AT ALL TAF SITES THROUGH 22/18Z. MOSTLY CLOUDY SKIES WITH CEILING OF MAINLY MID AND HIGH CLOUDS AOA 8,000 AGL WITH ISOLATED AREAS OF MVFR CIGS OF 1-3,000 AGL IN STRONGEST TSRA/SHRA. ALSO WITH HEAVIEST RAINFALL TO SEE BRIEFLY VSBYS TO 1-3 MILES. CONDITIONS TO CLEAR CID BETWEEN 18Z-21Z AND 21-03Z AT DBQ-MLI-BRL AS DRIER MOVES IN. ..NICHOLS.. && .HYDROLOGY... RIVERS REMAIN STEADY STATE WITH SOME TRIBUTARIES FALLING WHILE OTHERS AND THE MAIN STEM CONTINUE TO RISE. THE WEEK AHEAD REMAINS UNSETTLED WITH ONE OR MORE ROUNDS OF ADDITIONAL RAINFALL LATE THIS WEEK. THIS ADDITIONAL RAINFALL...IF HEAVY ENOUGH...MAY SLOW THE RATE OF THE FALL ONCE RIVERS CREST. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 429 AM CDT TUE APR 22 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 429 AM CDT TUE APR 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... THIS MORNING...SHOWERS AND THUNDERSTORMS WILL MOVE IN FROM THE WEST. SOME OF THE STORMS MAY BRIEFLY BECOME STRONG AND PRODUCE PEA SIZED HAIL AND GUSTY WINDS OF 30 MPH OR MORE UNTIL MID MORNING. LOCATIONS MOST SUSCEPTIBLE FOR THE STRONGEST STORMS WILL BE WEST OF THE MISSISSIPPI RIVER. THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG AND EAST OF THE MISSISSIPPI RIVER. SOME OF THE STRONGEST STORMS IF ENOUGH HEATING OCCURS MAY PRODUCE ISOLATED HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS OVER 30 MPH. THE MISSISSIPPI RIVER AND MOST EASTERN IOWA AND NORTHWEST ILLINOIS TRIBUTARY RIVERS WILL REMAIN ABOVE FLOOD STAGE. FLOOD WARNINGS REMAIN IN EFFECT FOR POINTS IN THE WAPSIPINICON...CEDAR...IOWA... ENGLISH...SKUNK...DES MOINES...AND MISSISSIPPI RIVER BASINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. SOME OF THESE STORMS MAY APPROACH OR REACH SEVERE LEVELS. HEAVY RAINFALL IS ALSO POSSIBLE. IF HEAVY RAIN DOES OCCUR THEN AREA RIVERS MAY SLOW THEIR RATE OF FALL...OR EXPERIENCE SECONDARY CRESTS. .SPOTTER INFORMATION STATEMENT... WHILE SPOTTER ACTIVATION APPEARS UNLIKELY...SPOTTERS SHOULD MONITOR FOR FURTHER UPDATES. NICHOLS/50
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM HAIL 3 SE DALLAS CITY 40.60N 91.12W
04/22/2008 E0.50 INCH HANCOCK IL TRAINED SPOTTER
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 AM HAIL FAIRFAX 41.92N 91.78W
04/22/2008 E0.25 INCH LINN IA BROADCAST MEDIA
RELAYED BY KCRG-TV.
&&
50PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 AM HAIL 1 E CEDAR RAPIDS 41.98N 91.64W
04/22/2008 E0.25 INCH LINN IA TRAINED SPOTTER
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 AM HAIL WALFORD 41.88N 91.84W
04/22/2008 E0.25 INCH LINN IA CO-OP OBSERVER
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
707 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM HAIL WALCOTT 41.59N 90.78W
04/22/2008 E0.50 INCH SCOTT IA TRAINED SPOTTER
&&
50PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
711 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM HAIL 3 S WARSAW 40.31N 91.43W
04/22/2008 E0.50 INCH HANCOCK IL EMERGENCY MNGR
&&
50The Quad Cities radar (KDVN), 38 km away, was scanning. The volume nearest the first event began at 12:51 UTC.
1 hail. Local standard time, as filed.
A trained spotter estimated hail the size of pennies in Osco.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96106.